Modelling population processes with random initial conditions

Pollett, P. K., Dooley, A. H. and Ross, J. V. (2010) Modelling population processes with random initial conditions. Mathematical Biosciences, 223 2: 142-150. doi:10.1016/j.mbs.2009.11.008

Author Pollett, P. K.
Dooley, A. H.
Ross, J. V.
Title Modelling population processes with random initial conditions
Journal name Mathematical Biosciences   Check publisher's open access policy
ISSN 0025-5564
Publication date 2010-02
Year available 2009
Sub-type Article (original research)
DOI 10.1016/j.mbs.2009.11.008
Volume 223
Issue 2
Start page 142
End page 150
Total pages 9
Place of publication New York, NY, United States
Publisher Elsevier Science
Collection year 2011
Language eng
Subject 01 Mathematical Sciences
06 Biological Sciences
0802 Computation Theory and Mathematics
Formatted abstract
Population dynamics are almost inevitably associated with two predominant sources of variation: the first, demographic variability, a consequence of chance in progenitive and deleterious events; the second, initial state uncertainty, a consequence of partial observability and reporting delays and errors. Here we outline a general method for incorporating random initial conditions in population models where a deterministic model is sufficient to describe the dynamics of the population. Additionally, we show that for a large class of stochastic models the overall variation is the sum of variation due to random initial conditions and variation due to random dynamics, and thus we are able to quantify the variation not accounted for when random dynamics are ignored. Our results are illustrated with reference to both simulated and real data.
© 2009 Elsevier Inc.
Keyword Population processes
Epidemic models
Stochastic models
Mainland-island metapopulations
Quasi-stationary Distributions
Jump markov processes
Diffusion approximations
Simple epidemic
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Available online 20 November 2009.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2011 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 3 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 4 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 07 Mar 2010, 00:02:13 EST